Dapsone-induced sulfone syndrome.

Abstract

OBJECTIVE To report a patient with dapsone-induced sulfone syndrome. CASE SUMMARY A 42-year-old HIV-infected African American man developed fever, lymphadenopathy, exfoliative dermatitis, hepatitis, and methemoglobinemia 4 weeks after starting dapsone. Complete resolution of symptoms and laboratory abnormalities occurred with cessation of dapsone therapy. DISCUSSION Sulfone syndrome is not a well-known sequela of dapsone therapy. It is not dose-related, usually occurs in doses of 50-300 mg/d, all cases occur within 2 months of starting dapsone, all patients have fever, and most patients will develop rash and evidence of hepatic injury. The temporal relationship between dapsone therapy and onset of clinical symptoms and objective data led us to believe that dapsone caused sulfone syndrome in our patient. An objective causality assessment revealed that the adverse drug event was probable. CONCLUSIONS Although sulfone syndrome appears to be relatively uncommon, healthcare practitioners must be aware of the potentially fatal syndrome associated with dapsone use.

Cite this paper

@article{Lee2003DapsoneinducedSS, title={Dapsone-induced sulfone syndrome.}, author={Kimberly B Lee and Trisha B Nashed}, journal={The Annals of pharmacotherapy}, year={2003}, volume={37 7-8}, pages={1044-6} }